Georgia, 2009

Hail and Damaging Winds in Georgia, June 26, 2009

June 26, 2009 · NWS CHS · 6 events in 5 counties and zones

A trough of low pressure in the lee of the Appalachians sparked thunderstorm development across the South Carolina Midlands which then propagated along outflow boundaries and intensified when it met up with the sea breeze. This resulted in numerous strong to severe thunderstorms across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A trough of low pressure in the lee of the Appalachians sparked thunderstorm development across the South Carolina Midlands which then propagated along outflow boundaries and intensified when it met up with the sea breeze. This resulted in numerous strong to severe thunderstorms across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 26, 12:49 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 26, 12:49 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
149 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A SURFACE TROUGH WILL REMAIN NEAR OR OVER THE AREA THROUGH
SUN...WHILE A DEEP RIDGE OF HIGH PRESSURE REMAINS ALOFT. THE
TROUGH WILL SHIFT OFFSHORE WHILE THE RIDGE BREAKS DOWN SUN INTO
MON...ALLOWING A COLD FRONT TO DROP SOUTH THROUGH THE AREA MON
INTO TUE. THE FRONT WILL SETTLE SOUTH OF THE AREA TUE INTO WED
WHILE HIGH PRESSURE BUILDS IN FROM THE NORTH.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SYNOPTIC FEATURES...INCLUDING AN APPROACHING SHORTWAVE FROM THE
NORTHWEST AND A SURFACE TROUGH OVER THE AREA...WILL ENHANCE
CONVECTIVE POTENTIAL TODAY. CLOUD COVER FROM SHOWER ACTIVITY THIS
MORNING WILL ALSO SET UP DIFFERENTIAL HEATING BOUNDARIES THAT...IN
COMBINATION WITH THE TYPICAL SEABREEZE CONVERGENCE...SHOULD CREATE
ADDITIONAL SMALLER SCALE FORCING MECHANISMS FOR THUNDERSTORM
DEVELOPMENT. THUS EXPECT COVERAGE OF CONVECTIVE ACTIVITY TO
INCREASE INTO THE AFTERNOON.

MODEL QPF FIELDS ARE IN SOME DISAGREEMENT CONCERNING AREAS MOST
LIKELY TO SEE SHOWERS/THUNDERSTORMS THIS AFTERNOON...WITH ACTUAL MODEL
GUIDANCE POP NUMBERS ALSO QUITE DIFFERENT. CURRENT THINKING IS
THAT ONCE MORNING COASTAL CONVECTION PUSHES OFFSHORE...A MORE
TYPICAL SEABREEZE DEVELOPMENT SCENARIO WILL SET UP UNTIL THE
SHORTWAVE PROGRESSES INTO THE AREA LATE IN THE DAY. HAVE THEREFORE
PREFERRED TO DEPICT A MORE GENERIC COVERAGE PICTURE WITH SLIGHT
CHANCE POPS LATE THIS MORNING INCREASING INTO THE CHANCE CATEGORY
AWAY FROM THE COASTLINE BY MIDDAY.

STORM PREDICTION CENTER CONTINUES TO PLACE THE FORECAST AREA
WITHIN A 5 PERCENT ZONE FOR SEVERE HAIL AND WIND TODAY.
CONSIDERING THAT THE TAIL END OF A NORTH-SOUTH ORIENTED UPPER
JET WILL SHIFT TOWARD THE AREA THIS AFTERNOON...WHILE OTHER
AFOREMENTIONED SYNOPTIC AND MESOSCALE FEATURES WILL AFFECT THE
REGION WITHIN A CONTINUED UNSTABLE ENVIRONMENT...FEEL THAT AN
ISOLATED SEVERE STORM WITH DAMAGING WINDS AND/OR LARGE HAIL IS
POSSIBLE THIS AFTERNOON OR EVENING. CONFIDENCE IN COVERAGE OF
STRONG TO SEVERE STORMS IS TOO LOW TO MENTION SPECIFICALLY IN THE
FORECAST AT THIS TIME.

WILL MAINTAIN FORECAST HIGH TEMPERATURES THIS AFTERNOON IN THE
93 TO 96 DEGREE RANGE AWAY FROM THE COAST...90 TO 93 DEGREES CLOSER
TO THE COAST...AND UPPER 80S ALONG THE SHORES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
THE SHORTWAVE SHOULD ENHANCE CONVECTION FOR INLAND AREAS THROUGH
THIS EVENING...BUT THE GRADUAL LOSS OF DAYTIME HEATING ALONG WITH
THE EXITING SHORTWAVE SHOULD BRING ANY SHWRS/TSTMS TO AN END BY
MIDNIGHT. THERE IS STILL THE SMALL CHANCE FOR ISOLATED STRONG/SEVERE
TSTMS GIVEN THE STRONG JETTING ALOFT. WILL MAINTAIN 20/30 POPS FOR
INLAND AREAS THIS EVE AND INTRODUCE SLGT CHANCE POPS OVER THE
WATERS WHICH WILL STILL HAVE MODERATE INSTABILITY AFTER DARK.

DRY CONDS SHOULD PREVAIL OVER LAND OVERNIGHT WHILE ANOTHER MILD
NIGHT IS EXPECTED. MIN TEMPS...EXCEPT FOR A SMALL AREA OF UPR 60S
WELL INLAND...WILL GENERALLY FALL TO THE LOW-MID 70S ACRS THE AREA.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SATURDAY...THE DEEP UPPER RIDGE WILL AGAIN SHIFT SLIGHTLY FURTHER
E WHILE THE SHORTWAVE DISTURBANCE MOVES FURTHER INTO THE ATLC. AT
THE SFC...A WEAK TROUGH WILL DEVELOP INTO AN AREA OF LOW PRES BY
LATE IN THE AFTN. GIVEN THE STRONGER CAP UNDER THE DEEP RIDGE...
CONVECTION SHOULD BE HELD TO A RELATIVE MINIMUM SO HAVE ADVERTISED
POPS NO HIGHER THAN 20 PERCENT ESPECIALLY WITH THE ONLY FOCUSING
MECHANISM AVAILABLE BEING THE SEABREEZE. WITH THICKNESSES AGAIN
SLIGHTLY GREATER...MAX TEMPS WILL REACH THE 93-97 DEGREE RANGE
WITH HEAT INDEX VALUES WIDELY EXPECTED IN THE 100-105 DEGREE
RANGE. A FEW SITES MAY BRIEFLY EXCEED 105 AT TIMES...BUT COVERAGE
IS NOT EXPECTED TO BE HIGH ENOUGH TO WARRANT A HEAT ADVISORY.

SUNDAY...THE SFC LOW PRES AREA WILL SHIFT WELL OFFSHORE BY MIDDAY
SUN. MEANWHILE...THE UPPER RIDGE CENTERED W OF THE AREA FLATTENS
CONSIDERABLY WHILE A MUCH LARGER UPPER LOW DROPS SE FROM CENTRAL
CANADA INTO THE GREAT LAKES. BOTH THE NAM AND GFS SHOW A POTENT
MIDLVL SHORTWAVE APPROACHING THE SE COAST FROM THE NW BY LATE
SUN...BUT TIMING AND STRENGTH IS STILL A BIT DIFFICULT TO
DETERMINE. CONFIDENCE IS A LITTLE HIGHER THAT SHWRS/TSTMS IN A
MORE ORGANIZED FASHION WILL ENTER FROM THE W SO HAVE NUDGED POPS
INTO THE LOW CHC CATEGORY...ESP ALONG AND W OF I-95. ALTHOUGH
CLOUDS WILL BE ON THE INCREASE...STRONG W LLVL FLOW WILL ALLOW FOR
MAX TEMPS TO REMAIN IN THE MID 90S. SLIGHTLY HIGHER DEWPOINTS WILL
ALLOW FOR HEAT INDICES TO ECLIPSE THE 105-DEGREE MARK FOR A
GREATER PORTION OF THE CHS CWFA...INCLUDING THE POSSIBILITY OF
SOME SPOTS REACHING 110. THUS...A HEAT ADVY MAY BE NEEDED IN LATER
FORECASTS SO WILL CONTINUE ITS MENTION IN THE HAZARDOUS WX
OUTLOOK.

MONDAY-TUESDAY...THE AFOREMENTIONED UPPER LOW OVER THE GREAT
LAKES WILL DEEPEN AND BUILD S...PUSHING A COLD FRONT TWD THE AREA
WHILE MAINTAINING GENERALLY ZONAL FLOW AROUND THE SRN PERIPHERY OF
THE UPPER LOW. THIS WILL ALLOW FOR SEVERAL SHORTWAVE DISTURBANCES
TO PUSH THROUGH THE AREA WITHIN DEEPER MOISTURE. GIVEN THE
ENHANCED LLVL CONVERGENCE DUE TO THE PROXIMITY OF THE FRONT...
PRECIP COVERAGE LOOKS TO INCREASE FOR THE START OF THE NEXT
WORKWEEK SO HAVE INCREASED POPS TO THE LOW-MID CHC RANGE. BETWEEN
THE TWO DAYS...MON LOOKS TO HAVE THE BETTER SHOT WITH THE FRONT
WOBBLING OVER THE AREA WHILE THE FRONT LOOKS TO BE S OF THE AREA
ON TUE AS THE E COAST TROUGH EXPANDS. TEMPS WILL BE A BIT COOLER
DUE TO THE FROPA AND INCREASED CLOUD/RAINFALL COMPLICATIONS BUT
MAX TEMPS IN THE LOW-MID 90S ARE STILL PLAUSIBLE. AHEAD OF THE
FRONT ON MON...HIGHER DEWPOINTS MAY AGAIN LEAD TO HEAT INDEX
VALUES REACHING ADVY CRITERIA.

WED-THU...WITH THE FRONT AND ITS DEEPER MOISTURE AND STRONGER
CONVERGENCE HELD S OF THE AREA...HAVE KEPT POPS AT NO HIGHER THAN
SLGT CHC AND HAVE ALSO INCLUDED A FEW PERIODS OF DRY WX. THERE ARE
SOME INDICATIONS THAT THE FRONT MAY RETREAT SLIGHTLY FURTHER N
MIDWEEK...AND THIS WOULD MEAN AN INCREASE IN POPS...BUT HAVE GONE
WITH NATIONAL GUIDANCE/CLIMATOLOGY WHICH KEEPS THE FRONT S. VERY
LITTLE CHANGE IN AIRMASS MEANS MAX TEMPS WILL REMAIN IN THE LOW-
MID 90S THROUGH MIDWEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
TEMPO MVFR CIG AND VSBY CONDITIONS ARE POSSIBLE AT BOTH CHS AND
SAV TERMINALS BETWEEN 19Z TO 22Z AS SHOWERS AND THUNDERSTORMS
DEVELOP INLAND AND SHIFT TOWARDS THE ATLANTIC COAST. ONCE SHOWERS
AND THUNDERSTORMS IMPACT BOTH TERMINALS...WINDS WILL BECOME
SOUTHERLY AROUND 10 KNOTS. ALTHOUGH PRECIP IS NOT IN THE TAF
OVERNIGHT...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
BEFORE MIDNIGHT. CONFIDENCE IN TIMING AND COVERAGE REMAINS TOO
LOW TO PUT IN THE TAF AT THIS TIME. MID LVL CLOUDS WILL BEGIN TO
ERODE AFTER MIDNIGHT TONIGHT AS WINDS BEGIN TO RETURN TO A
SOUTHWEST FLOW. WEST FLOW AT OR BELOW 10 KNOTS IS ANTICIPATED BY
15Z SATURDAY.

EXTENDED AVIATION OUTLOOK...MOSTLY VFR CONDITIONS WILL PERSIST
THROUGH THE PERIOD OUTSIDE OF ANY ISOLATED DIURNAL SHRA/TSRA AND
IN ANY LATE NIGHT/EARLY MORNING LIGHT FOG.

&&

.MARINE...
THE SURFACE AND LOW LEVEL ATLANTIC RIDGE WILL REMAIN ACROSS SOUTH
FLORIDA THE NEXT SEVERAL DAYS...AS A SURFACE TROUGH REMAINS OVER
THE SE STATES THROUGH AT LEAST MONDAY. THE TROUGH WILL SHIFT
CLOSER TO THE COAST SATURDAY NIGHT AND SUNDAY...BUT WILL REFORM
FURTHER INLAND TO THE LEE OF THE APPALACHIANS EARLY NEXT WEEK. A
COLD FRONT WILL ATTEMPT TO APPROACH FOR TUESDAY AND
WEDNESDAY...BUT THE ATLANTIC RIDGE WILL HOLD FIRM. THAT ALONG WITH
THE FRONT BECOMING PARALLEL TO THE FLOW ALOFT SUGGESTS THE FRONT
WILL HAVE A DIFFICULT TIME MAKING IT THROUGH THE COASTAL WATERS.

SOUTHWEST WINDS ENHANCED BY THE NOCTURNAL SURGE EARLIER THIS
MORNING SHOULD CONTINUED TO RELAX IN THE NEXT FEW HOURS. WINDS
WILL INCREASE AGAIN WITH THE SOUTHERLY SEA BREEZE CIRCULATION
DURING THE LATE AFTERNOON AND EVENING. THE NOCTURNAL SURGE UNDER
LOW LEVEL JETTING WILL AGAIN ALLOW FOR WINDS AS HIGH AS 15 TO 20
KT TONIGHT...AS WINDS VEER FROM SOUTH TO SOUTHWEST THROUGH THE
NIGHT.

SIMILAR WIND CONDITIONS WILL OCCUR SATURDAY THROUGH AT LEAST
MONDAY OR TUESDAY...PROVIDED THE FRONTAL BOUNDARY DOESN/T MAKE
IT THIS FAR SOUTH. WESTERLY WINDS EACH MORNING WILL BACK TO
SOUTHWEST WITH THE AFTERNOON/EVENING SEA BREEZE....BEFORE
NOCTURNAL SURGE DEVELOPS WITHIN THE SW FLOW EACH NIGHT. HIGHEST
WIND SPEEDS WILL REACH AT LEAST 15-20 KT...ESPECIALLY WITH THE
NOCTURNAL SURGES. BUT THERE SOME INDICATIONS OF EVEN A LITTLE
HIGHER WINDS ACROSS AMZ374 SATURDAY AND SUNDAY NIGHTS. EVEN
SO...WIND SPEEDS LOOK TO REMAIN BELOW ANY SCA CRITERIA.

SEAS WILL REACH NO MORE THAN 4 OR 5 FEET THROUGH THE FORECAST
PERIOD...HIGHEST ACROSS AMZ350 AND AMZ374.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES WERE STILL AROUND 0.5 TO 0.8 FEET MLLW ABOVE
PREDICTED VALUES AS OF THIS MORNING. WITH THE ASTRONOMICAL EFFECTS
OF THE NEW MOON AND PERIGEE FURTHER WANING AND AN OFFSHORE OR
PARALLEL FLOW FOR TODAY...DEPARTURES WILL FALL A BIT FURTHER.
HOWEVER...WITH INCREASING SOUTH TO SW WINDS ALONG THE SC COAST
TONIGHT...THE TIDAL DEPARTURES WILL RISE SLIGHTLY ONCE AGAIN. WITH
THE HIGHER OF THE HIGH TIDES TO OCCUR AROUND 12 TO 1 AM
TONIGHT...THE DEPARTURES WILL BE CLOSE ENOUGH ALONG THE SC COAST
WHERE WE MAY NEED A COASTAL FLOOD ADVISORY FOR A FEW HOURS. WE
WILL MAINTAIN MENTION IN THE HAZARDOUS WEATHER OUTLOOK...AND LATER
SHIFTS CAN REASSESS THE SITUATION TO SEE IF SHALLOW COASTAL
FLOODING WILL INDEED OCCUR. EVEN SO...ANY COASTAL FLOODING WILL BE
MUCH LESS SIGNIFICANT THAN WAS EXPERIENCED EARLIER IN THE WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 26, 3:17 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
417 AM EDT FRI JUN 26 2009

GAZ117-119-139-141-SCZ048>051-270900-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
417 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

COASTAL FLOODING...ELEVATED TIDES WILL CONTINUE WITH THE HIGH TIDE
CYCLE TONIGHT. A COASTAL FLOOD ADVISORY MAY EVENTUALLY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXCESSIVE HEAT...THE COMBINATION OF HIGH TEMPERATURES IN THE MID
TO UPPER 90S AND MODERATE HUMIDITY LEVELS MAY PRODUCE HEAT INDEX
VALUES OF 105 TO 110 DEGREES SUNDAY AND MONDAY. HEAT ADVISORIES
MAY EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-270900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
417 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXCESSIVE HEAT...THE COMBINATION OF HIGH TEMPERATURES IN THE MID
TO UPPER 90S AND MODERATE HUMIDITY LEVELS MAY PRODUCE HEAT INDEX
VALUES OF 105 TO 110 DEGREES SUNDAY AND MONDAY. HEAT ADVISORIES
MAY EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-270900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
417 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 26, 1:29 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT FRI JUN 26 2009

GAZ099-100-114-115-261900-
BULLOCH-CANDLER-EVANS-TATTNALL-
229 PM EDT FRI JUN 26 2009

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL BULLOCH...CANDLER...
NORTHWESTERN TATTNALL AND NORTHWESTERN EVANS COUNTIES THROUGH 300 PM
EDT...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR METTER...OR ABOUT
OVER METTER...MOVING SOUTHEAST AT 10 MPH.

AREAS IN AND AROUND ALINE...COBBTOWN...METTER...PULASKI AND REGISTER
WILL BE IMPACTED THROUGH 300 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

JAQ

The radar

The Charleston,SC radar (KCLX), 73 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
June 26, 1:59 PM EST to 2:00 PM EST
Where
Bulloch County, Statesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.450, -81.780

The public reported a large pine tree down on north Main Street in Statesboro, Georgia.

Thunderstorm Wind, Screven

When
June 26, 2:19 PM EST to 2:20 PM EST
Where
Screven County, 5.28 mi E of Sheppards
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
32.640, -81.440

The public reported several tree limbs that were at least 3 inches in diameter were knocked down by strong thunderstorm winds along High Bluff Road in Blue Springs, Georgia.

Hail, Chatham

When
June 26, 4:09 PM EST to 4:14 PM EST
Where
Chatham County, 3 mi NNE of Wilmington Is
Measured
0.75 in hail
Reported by
Public
Coordinates
32.010, -80.980

The public reported penny size hail lasting for 5 minutes on Wilmington Island, Georgia.

Hail, Chatham

When
June 26, 4:14 PM EST
Where
Chatham County, 3 mi NNE of Wilmington Is
Measured
0.75 in hail
Reported by
Public
Coordinates
32.010, -80.980

The public reported penny size hail on Wilmington Island, Georgia.

Thunderstorm Wind, Bryan

When
June 26, 5:01 PM EST to 5:03 PM EST
Where
Bryan County, 4.18 mi SE of Keller
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.800, -81.210

The Bryan county Emergency Manager reported 50 to 80 trees down in Lincoln Hill Estates at the intersection of Kilkenny Road and Lincoln Trail, 4 miles southeast of Keller, Georgia. One tree branch punctured the roof of a home, several trees were blown down onto roads in the subdivision, and a few power lines were knocked down as well.

Hail, Liberty

When
June 26, 5:18 PM EST to 5:19 PM EST
Where
Liberty County, 3.79 mi ESE of Seabrook
Measured
0.75 in hail
Reported by
Public
Coordinates
31.700, -81.260

The public reported penny size hail at Yellow Bluff Fish Camp, 1 mile east-northeast of Halfmoon Landing, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185296, 185302, 185297, 185299, 185294, 185300.